rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-007176
  • Reminder of important clinical lesson

Pop goes the O2: a case of popper-induced methaemoglobinamia

  1. Paul Kelly2
  1. 1Emergency Department, Waterford Regional Hospital, Waterford, Ireland
  2. 2Emergency Department, Wexford General Hospital, Wexford, Ireland
  1. Correspondence toDr Aileen McCabe, aileenmccabe{at}rcsi.ie

Summary

A 39-year-old man presented to the emergency department after falling downstairs after he consumed a large quantity of alcohol. On examination, he had altered mental state (GCS 14), central cyanosis and low oxygen saturation of 86%, despite 100% oxygen being administered. His arterial blood gas confirmed diagnosis of methaemoglobinaemia with a methaemoglobin percentage of 14.08. He was treated successfully with methylthioninium chloride. The patient later admitted to use of recreational poppers (amyl nitrates) the previous evening. The emergency physician is challenged by the presentation of a patient with altered mental state and unexplained low oxygen saturation with concurrent alcohol intoxication but must have a high index of suspicion for methaemoglobinaemia particularly with a history of recreational drug ingestion.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article